Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 37, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 15, 2018, 5:00 PM EDT for Greenbrier County, Summers County, West Virginia. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2018, 5:00 PM EDT (21:00 UTC)
- Expired
- May 15, 2018, 6:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greenbrier County, WV, Summers County, WV
The radar
The Charleston,WV radar (KRLX), 95 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 5:30 PM EDT | TSTM WND DMG | 3 Nne Asbury, WV | TREES DOWN ON ROUTE 12 NEAR THE INTERSTATE 64 INTERSECTION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1155 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
307
WUUS51 KRNK 152100
SVRRNK
WVC025-089-152200-
/O.NEW.KRNK.SV.W.0037.180515T2100Z-180515T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
500 PM EDT TUE MAY 15 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Western Greenbrier County in southeastern West Virginia...
Northern Summers County in southeastern West Virginia...
* Until 600 PM EDT
* At 500 PM EDT, a severe thunderstorm was located over Sandstone,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hinton...
Rainelle...
Alderson...
Rupert...
and Quinwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3798 8020 3758 8090 3767 8101 3772 8097
3767 8090 3768 8088 3774 8092 3777 8089
3782 8094 3787 8081 3787 8075 3795 8081
3799 8077 3803 8083 3806 8080 3806 8085
3810 8082 3808 8071 3815 8060
TIME...MOT...LOC 2100Z 213DEG 20KT 3774 8092
HAIL...1.00IN
WIND...60MPH
$$
KK2 follow-up statements
213
WWUS51 KRNK 152124
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
524 PM EDT TUE MAY 15 2018
WVC025-089-152200-
/O.CON.KRNK.SV.W.0037.000000T0000Z-180515T2200Z/
Greenbrier WV-Summers WV-
524 PM EDT TUE MAY 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHWESTERN GREENBRIER AND NORTHERN SUMMERS COUNTIES...
At 524 PM EDT, a severe thunderstorm was located over Lawn, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hinton...
Rainelle...
Alderson...
Rupert...
and Renick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3798 8020 3758 8090 3767 8101 3772 8097
3767 8090 3768 8088 3774 8092 3777 8089
3782 8094 3787 8081 3787 8075 3795 8081
3799 8077 3800 8079 3804 8070 3806 8068
3812 8056
TIME...MOT...LOC 2124Z 232DEG 23KT 3784 8076
HAIL...1.00IN
WIND...60MPH
$$
KK829
WWUS51 KRNK 152151
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
551 PM EDT TUE MAY 15 2018
WVC025-089-152200-
/O.EXP.KRNK.SV.W.0037.000000T0000Z-180515T2200Z/
Greenbrier WV-Summers WV-
551 PM EDT TUE MAY 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREENBRIER AND
NORTHERN SUMMERS COUNTIES WILL EXPIRE AT 600 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3798 8020 3758 8090 3767 8101 3772 8097
3767 8090 3768 8088 3774 8092 3777 8089
3782 8094 3787 8081 3787 8075 3795 8081
3799 8077 3800 8079 3804 8070 3806 8068
3812 8056
TIME...MOT...LOC 2150Z 213DEG 20KT 3796 8066
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:01 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 15, 3:01 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 301 PM EDT Tue May 15 2018 .SYNOPSIS... A stationary front will remain just over the Mid Atlantic region and Ohio Valley for the rest of the week. Tropical moisture will intersect this boundary resulting in daily showers and thunderstorms through at least Friday. Temperatures will stay above normal. && .NEAR TERM /THROUGH WEDNESDAY/... As of 245 PM EDT Tuesday... Thunderstorms have initiated due to orographic forcing in a moist unstable environment. Expect terrain and outflow interaction to be dominant factors affecting movement and propagation of storms. Expect locally heavy rain from any storms and a marginal threat for severe weather especially from I-64 northward. There looks to be enough forcing from weak short wave energy in the juicy airmass to keep showers stewing around overnight especially from the mountains of NC up through the Shenadoah valley. Approach of low pressure in tropical airmass will keep a good chance for showers and thunderstorms across the region again tomorrow, though greater coverage and increased cloud cover will limit instability a bit and significant shear will remain absent. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 315 AM EDT Tuesday... This portion of the forecast period is shaping up to one characterized by frequent, and potentially heavy, rainfall. The baroclinic zone that is currently north of our region will gradually move southward and be positioned over our region. Concurrent to this event, we expect a very strong and moist flow off the eastern portion of the Gulf of Mexico. This flow will maintain itself through Friday on the east side of an upper low that is progged to move north from the panhandle of Florida to central Kentucky. This persistent flow crossing the baroclinic zone almost on an orthogonal angle will help to maximize rainfall across the area. We will need to monitor on a daily basis how much rain has fallen in comparison with the various flash flood guidance to assess any need for flash flood watches and/or warnings. Temperatures during this portion of the forecast will average about five degrees above normal. && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 309 PM EDT Monday... The weekend will start with a upper level low positioned across IL/IN/OH. The generous southerly stream of moisture that was over the area Thursday and Friday, will continue to hold fast for Saturday as well. Look for scattered to likely coverage showers and storms across the area again, with the potential again for some locally heavy rain. The activity will wane Saturday night with the loss of daytime heating, plus the best upper level dynamics will weaken as the upper low opens up, and gets ejected northeast in advance of an approaching cold front. On Sunday, the approaching cold front will still be upstream of the region, but a continuation of a moisture rich low level profile, combined with daytime and differential heating will allow for scattered shower and some thunderstorm development. The cold front is expected cross the area on Monday, allowing for a return of greater coverage of showers and storms across the region. Chances decrease only slightly on Tuesday thanks to the front stalling just to our south, and then starting to make headway north again by the late afternoon. Temperatures during this portion of the forecast will average five to ten degrees above normal. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 245 PM EDT Tuesday... Thunderstorms will be affecting TAF sites early his period, especially along and west of the Blue Ridge. Terrain and outflow will play a big role in storm formation and make specific timing difficult in TAFs. Will use generous duration tempo groups and amend when convection becomes more certain. Expect storms to diminish with loss of heating, though there remains enough forcing in moist environment to keep showers/rumble of thunder going overnight especially from the mountains of NC up through the Shenandoah valley. Plume of low level moisture will also work up the mountains and foothills with some low stratus/fog affecting KBCB and KROA, and possibly KLYH and KDAN as well. KLWB may also experience some LIFR cigs/vsbys late tonight if they get some rain then break out and cool late. Heating tomorrow will reinvigorate convection with widespread showers/thunderstorms affecting TAF sites from mid morning on. Winds will generally be light outside of thunderstorms. .Extended Aviation Discussion... Probability for showers/thunderstorms will increase associated with southward sagging front and moisture streaming north from the Gulf of Mexico. Weather pattern will remain summerlike through the week. Daily threat for numerous afternoon and evening showers and thunderstorms with MVFR ceilings and visibilities will continue through the end of the week. && .CLIMATE... As of 940 PM EDT Monday... Additional record warmth remains possible on Tuesday. May 15th Record Highs....Record Warm Lows Roanoke Va 92 in 1962 ......65 in 1963 Danville VA 95 in 1985 ......64 in 2009 Lynchburg VA 93 in 1900 ......65 in 1905 Blacksburg VA 88 in 1985 ......60 in 2004 Bluefield WV 85 in 1988 ......62 in 2013 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...MBS NEAR TERM...MBS SHORT TERM...DS LONG TERM...DS AVIATION...MBS/AMS CLIMATE...AMS
Hazardous weather outlook, May 15, 5:07 AM EDT, 11 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 507 AM EDT Tue May 15 2018 VAZ019-020-024-WVZ507-508-161000- Alleghany VA-Bath-Rockbridge-Eastern Greenbrier-Western Greenbrier- 507 AM EDT Tue May 15 2018 This Hazardous Weather Outlook is for west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a marginal risk of severe thunderstorms this afternoon and evening across northern and central Virginia and West Virginia. The primary threat from any severe storms will be damaging winds and large hail. Heavy rain and frequent lightning will accompany the storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Numerous showers and thunderstorms are expected Wednesday through Friday. Heavy rain is likely with any of the storms and localized flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ007-009>018-022-023-032>035-043>047-058-059- WVZ042>044-161000- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Roanoke-Botetourt-Patrick-Franklin-Bedford- Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte-Mercer-Summers-Monroe- 507 AM EDT Tue May 15 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Numerous showers and thunderstorms are expected Wednesday through Friday. Heavy rain is likely with any of the storms and localized flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 15, 3:50 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 5 SSW TROUTVILLE 37.36N 79.92W
05/15/2018 E0.25 INCH BOTETOURT VA PUBLIC
PEA TO DIME SIZE HAIL
&&
MBSLocal storm report, May 15, 3:52 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL ROANOKE 37.28N 79.96W
05/15/2018 E0.25 INCH CITY OF ROANOKE VA PUBLIC
PEA TO DIME SIZE HAIL REPORTED AT CAMPING WORLD
&&
MBSLocal storm report, May 15, 4:09 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TSTM WND DMG 3 ESE SINKING CREEK 37.40N 80.23W
05/15/2018 CRAIG VA PUBLIC
ONE LARGE OAK TREE UPROOTED AT TURNPIKE CREEK FARM, DIME
SIZE HAIL ALSO REPORTED.
&&
MBSLocal storm report, May 15, 4:18 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 2 S PILOT 37.02N 80.37W
05/15/2018 E0.50 INCH FLOYD VA TRAINED SPOTTER
DIME SIZE HAIL
&&
MBSSpecial weather statement, May 15, 4:26 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
426 PM EDT TUE MAY 15 2018
NCZ003-004-VAZ016-017-032-152130-
Stokes-Surry-Patrick-Floyd-Carroll-
426 PM EDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SURRY...NORTHWESTERN
STOKES...SOUTH CENTRAL FLOYD... SOUTHEASTERN CARROLL AND WESTERN
PATRICK COUNTIES...
Until 530 PM EDT
At 426 PM EDT, a strong thunderstorm was located over Toast, moving
east at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Mount Airy...
Flat Rock...
Dobson...
Stuart...
and Francisco.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3654 8091 3656 8087 3656 8084 3657 8085
3685 8030 3646 8014 3638 8079
TIME...MOT...LOC 2026Z 254DEG 19KT 3649 8065
KKSpecial weather statement, May 15, 4:51 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
451 PM EDT TUE MAY 15 2018
VAZ019-020-WVZ507-152145-
Bath-Alleghany-Eastern Greenbrier-
451 PM EDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL
ALLEGHANY...WESTERN BATH COUNTIES IN WEST CENTRAL VIRGINIA AND EAST
CENTRAL GREENBRIER COUNTIES IN SOUTHEASTERN WEST VIRGINIA...
Until 545 PM EDT
At 451 PM EDT, a strong thunderstorm was located over Rorer, moving
east at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Renick...
Neola...
Hot Springs...
Warm Springs...
and Falling Spring.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3824 7978 3790 7980 3793 8041 3805 8040
3808 8037 3809 8033 3805 8026 3804 8021
3804 8016 3806 8011 3806 7996 3810 7993
3813 7995 3815 7992 3818 7992 3821 7988
TIME...MOT...LOC 2051Z 265DEG 15KT 3802 8026
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 4:51 PM EDT | Special Weather Statement | RNK | Pocahontas | 54 min |
| May 15, 6:34 PM EDT | Special Weather Statement | RNK | Mercer, Summers | 56 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.